Banner image

Black or tarry stools

Stools - bloody; Melena; Stools - black or tarry; Upper gastrointestinal bleeding

Find

Learn More

Causes

The color of the blood in the stools can indicate the source of bleeding.

  • Black or tarry stools may be due to bleeding in the upper part of the GI (gastrointestinal) tract, such as the esophagus, stomach, or the first part of the small intestine. In this case, blood is darker because it gets digested on its way through the GI tract.
  • Red or fresh blood in the stools (rectal bleeding), is a sign of bleeding from the lower GI tract (rectum and anus).

Peptic ulcers are the most common cause of acute upper GI bleeding. Black and tarry stools may also occur due to:

  • Abnormal blood vessels
  • A tear in the esophagus from violent vomiting (Mallory-Weiss tear)
  • Blood supply being cut off to part of the intestines
  • Inflammation of the stomach lining (gastritis)
  • Trauma or foreign body
  • Widened, overgrown veins (called varices) in the esophagus and stomach, commonly caused by liver cirrhosis
  • Cancer of the esophagus, stomach, or duodenum or ampulla

Considerations

Eating black licorice, blueberries, blood sausage,  or taking iron pills, activated charcoal, or bismuth medicines like Pepto-Bismol, can also cause black stools. Beets and foods with red coloring can sometimes make stools appear reddish. In all these cases, your doctor can test the stool with a chemical to rule out the presence of blood.

Bleeding in the esophagus or stomach (such as with peptic ulcer disease) can also cause you to vomit blood.

Definition

Black or tarry stools with a foul smell are a sign of a problem in the upper digestive tract.

The term melena is used to describe this finding.

What to Expect at Your Office Visit

Your provider will take a medical history and perform a physical exam. The exam will focus on your abdomen.

You may be asked the following questions:

  • Are you taking blood thinners, such as aspirin, warfarin or clopidogrel, or similar medicines? Are you taking an NSAID, such as ibuprofen or naproxen?
  • Have you had any trauma or swallowed a foreign object accidentally?
  • Have you eaten black licorice, lead, Pepto-Bismol, or blueberries?
  • Have you had more than one episode of blood in your stool? Is every stool this way?
  • Have you lost any weight recently?
  • Is there blood on the toilet paper only?
  • What color is the stool?
  • When did the problem develop?
  • What other symptoms are present (abdominal pain, vomiting blood, bloating, excessive gas, diarrhea, or fever)?¬†

You may need to have one or more tests to look for the cause:

Severe cases of bleeding that cause excessive blood loss and a drop in blood pressure may require surgery or hospitalization.

When to Contact a Medical Professional

Call your health care provider right away if:

  • You notice blood or changes in the color of your stool
  • You vomit blood
  • You feel dizziness or lightheadedness¬†

In children, a small amount of blood in the stool is most often not serious. The most common cause is constipation. You should still tell your child's provider if you notice this problem.

Review Date: 4/12/2018
Reviewed By: Subodh K. Lal, MD, gastroenterologist with Gastrointestinal Specialists of Georgia, Smyrna, GA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

ADAM QualityA.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch).

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 9-1-1 for all medical emergencies. Links to other sites are provided for information only—they do not constitute endorsements of those other sites. © 1997-2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.